Hypocalcemia after total thyroidectomy 8 years post rny gastric bypass surgery.
It has been 6 weeks since since my thyroid was removed for multi nodular goiter and subclinical hyperthyroid. Since then I have been having IV calcium every other day along with hectoral. We cannot get the level up to a normal range. I have numbness and muscle cramps. My ionized calcium hasn't been over 1 yet and normal starts at 1.15. They can sometimes get it up to .97 but that is about the highest. it also drops down to .75. I am taking calcitrol orally and a liquid calcium citrate because that absorbs better after gastric bypass. Any suggestions??? Should I just keep on having the IV's? is the hectoral hurting? I know it blocks parathyroid hormone and I thought we needed that to be able to use the calcium. PLEASE HELP!!
Thanks for the post back. I saw an endocrinologist yesterday. I supposedly still have three parathyroids in there. The question is if the blood supply was compromised apparently. I found a liquid calcium that is absorbing better. My ionized calcium came up to 1.02 (normal being 1.15 on the low end). My pth is in the low normal range but with as low as the calcium is, they would expect it to be really high because apparently that is how your body normally compensates. I'm having more labs done on Thursday. The endo isn't holding out much hope for my paras to start working again so it is looking like I'll be having lots of calcium forever!
Hi, I was just reading your posts and was wondering if you are still having the hypocalcemia problem or has your parathyroids kicked in by now. I am asking because 6 wks ago I had a total thyroidectomy due to multi-nodular goiter and have had to have calcium via infusions on a daily basis. I have a permenant picc line in my arm to make it easier. Any info you can give me that might help is appreciated. Thank you You can email me if you want at ***@****
Good Morning! It is now going on two years and I'm still very hypocalcemic! I take lots of calcium but don't absorb most of it. I take calcitriol also. I'm sort of used to the numb and tingly thing now. I have random other symptoms from time to time like muscle cramps. I went to Mayo clinic and the doc I saw there said that they are developing a parathyroid hormone pill. That will be the answer!! Right now the only parathyroid replacement out there is a shot form and it isn't approved for use to try hypoparathyroid. Your email address didn't come through, the system blocked it. I will try to give you mine L o r i . w a t s o n @ w i c o u r t s . g o v when you actually use the address, eliminate all the spaces in between the letters :-) Hopefully it will come through this way. There is also a great group of folks on Facebook who are dealing with this thing. You can find me on Facebook too - my name is Lori Watson Schumann.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.